Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 164, NWS Wichita, KS

May 29, 2016Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2016, 2:56 PM CDT for Butler County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2016, 2:56 PM CDT (19:56 UTC)
Expired
May 29, 2016, 3:29 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Butler County, KS

The radar

The Wichita radar (KICT), 65 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:00 PM CDTHAIL 17 E El Dorado, KSDELAYED REPORT VIA SOCIAL MEDIA. HAIL LASTED 10 TO 15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 7.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

148 
WUUS53 KICT 291956
SVRICT
KSC015-292045-
/O.NEW.KICT.SV.W.0164.160529T1956Z-160529T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 345 PM CDT

* AT 256 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
  LEON...MOVING EAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEON...ROSALIA...BEAUMONT...EL DORADO LAKE AND EL DORADO AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3765 9685 3791 9679 3788 9652 3762 9653
TIME...MOT...LOC 1956Z 288DEG 15KT 3778 9674 

HAIL...1.50IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
164 
WWUS53 KICT 292008
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT SUN MAY 29 2016

KSC015-292045-
/O.CON.KICT.SV.W.0164.000000T0000Z-160529T2045Z/
BUTLER KS-
308 PM CDT SUN MAY 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR EAST CENTRAL BUTLER COUNTY...

AT 308 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF LEON...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
LEON...ROSALIA...BEAUMONT...EL DORADO LAKE AND EL DORADO AIRPORT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3765 9685 3791 9679 3788 9652 3762 9653
TIME...MOT...LOC 2008Z 268DEG 16KT 3778 9667 

HAIL...1.25IN
WIND...60MPH
 
$$

LAWSON
741 
WWUS53 KICT 292029
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT SUN MAY 29 2016

KSC015-292039-
/O.CAN.KICT.SV.W.0164.000000T0000Z-160529T2045Z/
BUTLER KS-
329 PM CDT SUN MAY 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BUTLER COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3765 9685 3791 9679 3788 9652 3762 9653
TIME...MOT...LOC 2027Z 288DEG 15KT 3775 9656 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:32 PM CDT, 24 minutes earlier.

Area forecast discussion, May 29, 2:32 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
232 PM CDT SUN MAY 29 2016

.SHORT TERM...(This evening through Wednesday night)
Issued at 228 PM CDT Sun May 29 2016

Ongoing convection over the forecast area early this afternoon has
developed along a boundary associated with a cold pool from the
earlier convection across northern Oklahoma.  Shear from LAPS over
the past several hours ending at 18z shows values around 20 knots at
best, suggesting minimal chances for organized convection right now.
The RAP does not indicate this will change that much this evening.

Strong CAPE ahead of that boundary suggests the main threat is hail,
with some downburst winds also. The only hope for organized storms
is strong low level CAPE, which does exist along that outflow.

Either way, severe storms possible initially with hail and wind
threats (in that order). The weak upper level flow pattern will
eventually head the event toward a flooding event over time.

As the diurnal convection comes to an end this evening, weak
moisture transport is forecast to develop over the High Plains.
Current NWP shows this mainly being relegated to the High Plains,
though predictability has been moderate at best.  Would not be
surprised if scattered storms continue across the remainder of the
forecast area.

Southwesterly 500 mb flow pattern suggests high confidence in an
active pattern through the middle of the week with several rounds of
showers and thunderstorms. High confidence that these will occur
primarily in the afternoon and evening.  Exactly where is very
difficult to pin down any one location.  Suffice it to say, a good
shot that by Wednesday night, nearly everyone will have received
rain again.  This will only agitate flood concerns.

During the early part of the week, the upper level trough will
gradually move east. On Wednesday, it is expected to move through
the region.  This will probably be the day with the most severe
weather given the upper level support/higher deep layer shear.

.LONG TERM...(Thursday through Sunday)
Issued at 228 PM CDT Sun May 29 2016

The upper level trough is expected to remain quasi-stationary
southeast of the region through the weekend as ridge building occurs
over inter-mountain west. This will enhance the northerly flow
aloft and keep drier air in place across the region. The main
point here is, it should be dry after Wednesday through the
weekend.

NOTE: Should the forecast upper level low that is expected to close
off over the southern U.S. be further north, our chances for drying
out into the weekend decrease significantly.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1250 PM CDT Sun May 29 2016

VFR expected to be the prevailing flight category at all sites
throughout the period. Scattered thunderstorms appear to be
developing in the vicinity of leading edge of deeper return
moisture. These are most likely to affect KRSL/KSLN and KCNU
during the afternoon. Chances at KICT/KHUT are too low to mention
at this time. Anticipate them to be mainly diurnally driven, so
will nix chances at sunset. May see low clouds develop late
tonight, mainly in the west. Some chance for elevated storms at
KCNU in the predawn to mid morning hours. -howerton

&&

.HYDROLOGY...
Issued at 228 PM CDT Sun May 29 2016

Most of the storms that will affect the region this week will be
heavy rain producers. A survey of the area suggests there is still
a great deal of high water in areas that previously received rain. Given
the already saturated soils, any heavy rainfall would result in
significant flooding issues for areas with already high water.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  82  63  80 /  30  30  30  60
Hutchinson      61  81  62  79 /  30  30  30  60
Newton          62  81  62  79 /  30  30  30  60
ElDorado        63  81  63  79 /  30  30  30  60
Winfield-KWLD   63  81  64  81 /  30  30  30  50
Russell         59  81  60  77 /  50  30  50  50
Great Bend      60  81  61  78 /  40  30  40  60
Salina          62  83  62  79 /  40  30  40  60
McPherson       61  81  62  79 /  30  30  40  60
Coffeyville     62  82  64  81 /  30  30  30  50
Chanute         63  82  63  81 /  30  30  30  60
Iola            63  82  63  80 /  30  30  30  60
Parsons-KPPF    62  82  63  80 /  30  30  30  50

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...KRC
LONG TERM...KRC
AVIATION...PJH
HYDROLOGY...KRC
Hazardous weather outlook, May 29, 4:46 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
446 AM CDT SUN MAY 29 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
446 AM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS RIVERS...STREAMS AND FLOOD PRONE AREAS REMAIN IN FLOOD
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. SEE THE LATEST FLOOD
WARNINGS FOR DETAILS.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. A STRONG STORM OR TWO
WITH SMALL HAIL AND BRIEF HEAVY RAIN WILL BE POSSIBLE BUT
ORGANIZED SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME RIVER FLOODING WILL LINGER INTO THE WORK WEEK...CONTINUE TO
CHECK THE LATEST FLOOD WARNINGS FOR DETAILS. THUNDERSTORMS WILL
REMAIN IN THE FORECAST THROUGH EARLY WEDNESDAY. A FEW STRONG OR
SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
ON TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, May 29, 2:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
233 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             4 NE MOUNDRIDGE         38.24N 97.46W
05/29/2016  M1.00 INCH       MCPHERSON          KS   LAW ENFORCEMENT

            DELAYED REPORT

&&

JMR
Special weather statement, May 29, 2:33 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
233 PM CDT SUN MAY 29 2016

KSZ069-292000-
BUTLER KS-
233 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL BUTLER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 300 PM CDT

* AT 230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM OVER EL DORADO...MOVING EAST AT 20
  MPH. THIS STORM WILL IMPACT EL DORADO LAKE.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  EL DORADO...EL DORADO LAKE AND EL DORADO AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3773 9694 3791 9700 3797 9671 3771 9682
TIME...MOT...LOC 1930Z 255DEG 17KT 3784 9688

LAWSON
Special weather statement, May 29, 2:36 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
236 PM CDT SUN MAY 29 2016

KSZ052-292000-
MARION KS-
236 PM CDT SUN MAY 29 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 300 PM CDT

* AT 235 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR TAMPA...OR 11 MILES NORTH OF
  MARION...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LINCOLNVILLE...RAMONA...DURHAM...TAMPA...LOST SPRINGS...PILSEN AND
  MARION LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3852 9694 3852 9682 3836 9686 3841 9723
      3861 9725 3861 9693
TIME...MOT...LOC 1935Z 234DEG 13KT 3851 9708

LAWSON
Local storm report, May 29, 2:42 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
242 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             1 W LATHAM              37.54N 96.66W
05/29/2016  M0.25 INCH       BUTLER             KS   TRAINED SPOTTER

&&

JMR
Local storm report, May 29, 2:44 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
244 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             1 W LATHAM              37.54N 96.66W
05/29/2016  M1.75 INCH       BUTLER             KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS GOLF BALL SIZE HAIL AT BUTLER
            STATE LAKE. RELAYED VIA EMERGENCY MANAGEMENT.

&&

JMR
Local storm report, May 29, 2:51 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
251 PM CDT SUN MAY 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     HAIL             LINDSBORG               38.57N 97.67W
05/29/2016  M0.88 INCH       MCPHERSON          KS   LAW ENFORCEMENT

            NICKEL SIZE HAIL WITH HEAVY RAIN.

&&

JMR

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:58 PM CDTRiver Flood WarningICTHarvey, Reno24 hr
May 29, 4:46 AM CDTRiver Flood WarningICTHarvey23 hr
May 29, 11:52 AM CDTSpecial Weather StatementICTSedgwick23 min
May 29, 11:56 AM CDTSevere Thunderstorm WarningICTReno, Sedgwick30 min
May 29, 12:02 PM CDTSpecial Weather StatementICTChautauqua43 min
May 29, 12:40 PM CDTSpecial Weather StatementICTChautauqua35 min
May 29, 12:58 PM CDTSpecial Weather StatementICTSedgwick32 min
May 29, 1:11 PM CDTSevere Thunderstorm WarningICTSedgwick48 min
May 29, 1:13 PM CDTSpecial Weather StatementICTElk62 min
May 29, 1:20 PM CDTSpecial Weather StatementICTHarvey55 min
May 29, 1:33 PM CDTSevere Thunderstorm WarningICTButler57 min
May 29, 1:54 PM CDTSpecial Weather StatementICTMcPherson36 min
May 29, 2:01 PM CDTSevere Thunderstorm WarningICTMcPherson44 min
May 29, 2:18 PM CDTSevere Thunderstorm WarningICTButler42 min
May 29, 2:33 PM CDTSpecial Weather StatementICTButler27 min
May 29, 2:36 PM CDTSpecial Weather StatementICTMarion24 min
May 29, 2:46 PM CDTSevere Thunderstorm WarningICTMarion26 min
May 29, 2:52 PM CDTAreal Flood WarningICTButler6 hr
May 29, 3:01 PM CDTSpecial Weather StatementICTSaline29 min
May 29, 3:11 PM CDTSpecial Weather StatementICTButler34 min
May 29, 3:14 PM CDTSpecial Weather StatementICTCowley31 min
May 29, 3:25 PM CDTSpecial Weather StatementICTSaline35 min
May 29, 3:44 PM CDTSpecial Weather StatementICTChautauqua31 min
May 29, 3:57 PM CDTSpecial Weather StatementICTCowley33 min
May 29, 4:06 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline39 min
May 29, 4:30 PM CDTSpecial Weather StatementICTCowley30 min
May 29, 4:36 PM CDTSevere Thunderstorm WarningICTCowley54 min
May 29, 4:46 PM CDTSpecial Weather StatementICTSaline29 min
May 29, 5:05 PM CDTSpecial Weather StatementICTMarion25 min
May 29, 5:21 PM CDTAreal Flood WarningICTCowley4 hr
May 29, 5:23 PM CDTSpecial Weather StatementICTCowley37 min
May 29, 5:38 PM CDTSpecial Weather StatementICTMarion37 min
May 29, 6:36 PM CDTSpecial Weather StatementICTRussell24 min
May 29, 6:41 PM CDTSevere Thunderstorm WarningICTRussell64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.